Alert archive / Texas / Flash Flood Warnings in 2002

Flash Flood Warning 28, NWS Fort Worth, TX

May 10, 2002Johnson County, Texas

NWS Fort Worth, TX issued this flash flood warning at May 10, 2002, 12:05 AM CDT for Johnson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2002, 12:05 AM CDT (05:05 UTC)
Expired
May 10, 2002, 3:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Johnson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 100505
FFWFTW
TXC251-100800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1204 AM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 300 AM CDT.

* AT 1204 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER MUCH OF THE NORTHERN 
HALF OF THE COUNTY. THE STORMS WERE MOVING EAST-NORTHEAST AT 30 MPH.
DOPPLER RADAR ESTIMATES INDICATE 2 TO 3 INCHES OF RAIN HAS FALLEN 
BETWEEN JOSHUA AND BURLESON.

* OTHER LOCATIONS IN THE WARNING INCLUDE ALVARADO...BURLESON...
  CLEBURNE...KEENE AND VENUS

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3254 9761 3230 9760 3229 9710 3254 9710

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 7:00 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 9, 7:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
700 PM CDT THU MAY 9 2002

...AVIATION DISCUSSION...
ONE OR TWO WEAK ELEVATED THUNDERSTORMS JUST SOUTH OF DFW/DAL THIS
EVENING WILL SLIDE OFF TO THE NORTHEAST SHORTLY. NOT EXPECTING ANY
MORE ACTIVITY UNTIL MIDNIGHT OR SO...WHEN THE LOW LEVEL JET STARTS
LIFTING AIR ATOP THE COLD FRONT...CURRENTLY POSITIONED WELL SOUTH.
HOWEVER...WE SHOULD LOSE VFR CIGS BY MID TO LATE EVENING AS WE LOSE
MIXING IN THE LOWER ATMOSPHERE...AND THE ELEVATED SOUTHERLY FLOW
BEGINS INCREASING. LATE TONIGHT...CONDITIONS SHOULD DETERIORATE TO
LOW MVFR...AND OCCASIONALLY TO IFR...IN HEAVY RA/TSRA. SLOW CLEARING
TO VFR TOMORROW AS LOW LEVEL JET DIMINISHES.

30

...PUBLIC DISCUSSION...340 PM CDT THU MAY 9 2002
MESOSCALE MODELS ARE IN AGREEMENT THAT ELEVATED SHOWERS/
THUNDERSTORMS WILL FORM NORTH OF THE FRONT TONIGHT...AS PRESSURE
FALLS IN THE LEE OF THE ROCKIES ENHANCE THE NOCTURNAL LOW-LEVEL JET
(LLJ).  THE AIR MASS ABOVE THE FRONT WILL BE QUITE UNSTABLE (CAPES
AROUND 3000 JOULES/KG WITH AMPLE SHEAR FOR A FEW HAIL STORMS.  LOCALLY
HEAVY RAIN MAY OCCUR ACROSS CENTRAL PORTIONS OF NORTH TEXAS...AS PER
HPC GUIDANCE.  WE WILL GO CONSIDERABLY ABOVE MOS POPS...ESPECIALLY
CENTRAL AND NORTHERN PORTIONS.

RAIN WILL DRIFT NORTH INTO OKLAHOMA...WITH THE FRONT...FRIDAY...WITH
THE NEXT CHANCE FOR RAIN WITH THE LATE WEEKEND COOL FRONT.  TEMPS IN
THE EXTENDED HAVE BEEN BUMPED UP A BIT...AS HAVE DEW POINTS IN THE
GRIDDED DATA.

FTW...NONE.

26

In the hours before

Local storm report, May 9, 9:44 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
944 PM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    POTTSVILLE                TX   .88 INCH HAIL
05/09/02   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 9, 10:27 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1027 PM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    HAMILTON                  TX   1 INCH HAIL
05/09/02   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 9, 10:40 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1040 PM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM    FORT WORTH                TX   .88 INCH HAIL
05/09/02   TARRANT                        REPORTED BY STORM
                                          SPOTTER at I-35 AND
                                          MORNINGSIDE.
Local storm report, May 9, 11:15 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 PM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 PM    3 W CROWLEY               TX   .75 INCH HAIL
05/08/02   TARRANT                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 9, 11:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1136 PM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 PM    2 NW JOSHUA               TX   1 INCH HAIL
05/08/02   JOHNSON                        . REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 9, 11:39 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1139 PM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1138 PM    CROWLEY                   TX   1.75 INCH HAIL
05/09/02   TARRANT                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:37 PM CDTSevere Thunderstorm WarningFWDEastland38 min
May 9, 8:01 PM CDTSevere Thunderstorm WarningFWDComanche44 min
May 9, 8:26 PM CDTSevere Thunderstorm WarningFWDErath79 min
May 9, 9:17 PM CDTSevere Thunderstorm WarningFWDHamilton43 min
May 9, 9:50 PM CDTSevere Thunderstorm WarningFWDBosque40 min
May 9, 10:01 PM CDTSevere Thunderstorm WarningFWDHamilton59 min
May 9, 10:15 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant45 min
May 9, 10:29 PM CDTSevere Thunderstorm WarningFWDBosque61 min
May 9, 11:22 PM CDTSevere Thunderstorm WarningFWDHill53 min
May 9, 11:27 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant48 min
May 9, 11:33 PM CDTFlash Flood WarningFWDTarrant3 hr
May 9, 11:45 PM CDTSevere Thunderstorm WarningFWDCollin60 min
May 10, 12:39 AM CDTSevere Thunderstorm WarningFWDGrayson51 min
May 10, 12:53 AM CDTSevere Thunderstorm WarningFWDHood52 min
May 10, 1:25 AM CDTSevere Thunderstorm WarningFWDVan Zandt65 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningFWDParker50 min
May 10, 4:08 AM CDTSevere Thunderstorm WarningFWDDenton67 min
May 10, 5:40 AM CDTSevere Thunderstorm WarningFWDDenton35 min
May 10, 6:24 AM CDTSevere Thunderstorm WarningFWDCollin51 min

Nearby

Flash Flood Warnings in Texas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.